Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 26, NWS San Diego, CA

February 22, 20054 counties in California

NWS San Diego, CA issued this flash flood warning at Feb 22, 2005, 2:22 PM PST for 4 counties in California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2005, 2:22 PM PST (22:22 UTC)
Expired
Feb 22, 2005, 5:30 PM PST
In force
3 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 33 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 222223
FFWSGX
CAC059-065-071-073-230130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
222 PM PST TUE FEB 22 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN RIVERSIDE COUNTY
  SOUTHWESTERN SAN BERNARDINO COUNTY
  ORANGE COUNTY
  WESTERN SAN DIEGO COUNTY

* UNTIL 530 PM PST

* AT 215 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN OVER ORANGE COUNTY AND THE INLAND EMPIRE. STRONG   
  THUNDERSTORMS WITH HEAVY RAIN WERE ALSO DEVELOPING OVER SAN DIEGO  
  COUNTY AND OVER THE COASTAL WATERS. THE RAIN WAS MOVING NORTHEAST  
  AT 25 MPH. 

* HEAVY RAIN RATES FROM 1/2 TO 1 INCH OF RAIN PER HOUR WILL PRODUCE  
  FLASH FLOODING THROUGH 530 PM.  

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

LAT...LON 3281 11679 3288 11654 3421 11751 3376 11803
      3325 11738 3270 11708

$$

MOEDE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 2:05 PM PST, 17 minutes earlier.

Area forecast discussion, Feb 22, 2:05 PM PST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
205 PM PST TUE FEB 22 2005

.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL BRING MORE RAIN AND
THUNDERSTORMS THROUGH THIS EVENING AND OVERNIGHT TONIGHT.
WATERSPOUTS AND BRIEF TORNADOES WILL BE POSSIBLE IN THE STRONGEST
STORMS...ALONG WITH HAIL AND VERY HEAVY RAIN. SHOWERS WILL CONTINUE
THROUGH WEDNESDAY BEFORE THE UPPER LOW MOVES EAST INTO ARIZONA
THURSDAY. THE WEATHER LOOKS MOSTLY DRY FRIDAY THROUGH SUNDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

TORNADO WATCH ISSUED AFTER COORDINATION WITH STORM PREDICTION CENTER
AND OXNARD OFFICE. INSOLATION ALONG THE COASTAL AREAS HAS ADDED TO
DESTABILIZATION WITH CAPE VALUES NOW OVER 1000 J.KG. 12Z NKX
SOUNDING SHOWED A LIFTED INDEX OF -3.2 AT 12 AND MSAS SURFACE
COMPUTED LI AT 21Z WAS -5.0 OVER THE OUTER WATERS. 500 MB TEMPS WERE
-23C WHICH IS 5 DEGREES COLDER THAN MONDAY MORNING.

FUNNEL CLOUDS WERE REPORTED IN SAN DIEGO AND ORANGE COUNTIES AROUND
11 AM THIS MORNING. AT 1 PM CONVECTIVE CELLS OFF THE COAST MOVING
RAPIDLY NORTHEAST. RADAR SRM VELOCITY SHOWED LOW AND MID LEVEL
CIRCULATION SIGNATURES SO THERE IS A REAL THREAT FOR
WATERSPOUTS...FUNNEL CLOUDS AND BRIEF TORNADOES. BEST CHANCE FOR
FUNNELS WILL BE WITH ANY RIGHT MOVERS...I.E. CELLS MOVING MORE EAST
THAN NORTH.

AT 21Z THE CONVECTIVE CLOUDS TOPS WERE -45C IN AN EXPANDING LINE
EXTENDING SOUTHWARD FROM ORANGE COUNTY ACROSS THE COASTAL WATERS.
DIFFLUENT FLOW AHEAD OF A STRONG SHORTWAVE ALONG WITH FAVORABLE LFQ
90 KT JET AT 300 MB WILL CONTINUE TO DESTABILIZE THE ATMOSPHERE
THROUGHOUT THE EVENING. COLD AIR ALOFT WILL INCREASE THE CHANCES FOR
LARGE HAIL.

HEAVY RAIN RATES FROM 1/2 TO 3/4 OF AN INCH PER HOUR ARE LIKELY WITH
THIS LINE OF STORMS AS IT MOVES INLAND INCREASING THE CHANCES FOR
HEAVY RAIN RATES...FLOODING AND MUDSLIDES THROUGH THE NIGHT.

LINGERING MOISTURE WILL KEEP THE THREAT FOR SHOWERS GOING THROUGH
WEDNESDAY. THURSDAY MORNING THE UPPER LOW WILL BE OVER WESTERN AZ
BUT WITHOUT ANY STRONG RIDGING OR LOW LEVEL DRY AIR ADVECTION...LOW
LEVEL MOISTURE WILL REMAIN IN PLACE THROUGH THE END OF THE WEEK.
WRAP AROUND MOISTURE IN THE NE FLOW AROUND THE LOW COULD THREATEN
THE EASTERN SLOPES OF THE MOUNTAINS WITH SHOWERS THURSDAY AND
FRIDAY.

OVER THE WEEKEND...A WEAK TROUGH AND A DEEP MOIST LAYER WILL PERSIST
OVER THE SOUTHWEST SATURDAY GIVING WAY TO A VERY WEAK RIDGE SUNDAY.
SO MOST OF THE WEEKEND LOOKS DRY.

THE LONG RANGE MODELS ARE PROJECTING ANOTHER DEEP TROUGH TO FORM
OVER THE PACIFIC NEXT WEEK WITH THE POTENTIAL FOR MORE RAIN IN
SOUTHERN CALIFORNIA BY MIDWEEK.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

TORNADO WATCH UNTIL 6 PM TODAY...
SEE LAXSPSSGX.

FLOOD WATCH FOR FLASH FLOODING REMAINS IN EFFECT
UNTIL WEDNESDAY MORNING FOR ALL OF SOUTHWEST CALIFORNIA...
SEE LAXFFASGX...LAXFLSSGX.

WINTER STORM WARNING REMAINS IN EFFECT
UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET
FOR SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS...
SEE LAXWSWSGX.

SNOW ADVISORY REMAINS IN EFFECT
UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET
FOR SAN DIEGO COUNTY MOUNTAINS...
SEE LAXWSWSGX.

HIGH SURF ADVISORY REMAINS IN EFFECT
UNTIL 2 PM WEDNESDAY
FOR ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS...
SEE LAXCFWSGX.

POTENTIAL FOR THUNDERSTORMS AND WATERSPOUTS
CONTINUES THROUGH WEDNESDAY MORNING
FOR THE COASTAL WATERS...
SEE LAXMWSSGX.

&&

MOEDE
Hazardous weather outlook, Feb 22, 2:00 PM PST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK ...UPDATED...
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PST TUE FEB 22 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-231400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
200 PM PST TUE FEB 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

A DEEP COLD UPPER LEVEL LOW PRESSURE SYSTEM OFF POINT CONCEPTION
WILL CONTINUE TO SEND SHOWERS AND MOUNTAINS SNOW OVER THE AREA TODAY
INTO THURSDAY. RAIN WILL BE HEAVY AT TIMES WITH ISOLATED
THUNDERSTORMS AND POSSIBLE FLOODING. SEVERE THUNDERSTORMS AND A FEW
TORNADOES ARE POSSIBLE THROUGH EARLY EVENING.

A LARGE SWELL OVER THE WATERS IS ALSO BEING CREATED BY THE STORM. A
BREAK IN THE WEATHER LOOKS LIKELY FRIDAY AND THIS WEEKEND...BUT YET
ANOTHER COLD UPPER LOW COULD BRING PERIODS OF HEAVY RAIN EARLY NEXT
WEEK.

.DAY ONE... TODAY THROUGH TONIGHT.

TORNADO WATCH UNTIL 6 PM TODAY...
SEE LAXSEL0.

FLOOD WATCH UNTIL WEDNESDAY MORNING...
SEE LAXFFASGX.

WINTER STORM WARNING UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET FOR THE
SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...
SEE LAXWSWSGX.

SNOW ADVISORY UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET FOR THE SAN DIEGO
COUNTY MOUNTAINS...
SEE LAXWSWSGX.

HIGH SURF ADVISORY REMAINS UNTIL 2 PM WEDNESDAY...
SEE LAXCFWSGX.

POTENTIAL FOR THUNDERSTORMS AND WATERSPOUTS OVER THE COASTAL
WATERS...
SEE LAXMWSSGX.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.

THE CURRENT STORM CONTINUES WEDNESDAY INTO THURSDAY.MORE HEAVY RAIN
AND POSSIBLE FLOODING COULD START MONDAY OF NEXT WEEK DUE TO ANOTHER
PACIFIC STORM.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS REQUESTED
THIS AFTERNOON AND EARLY EVENING.

PURPURA

In the hours before

Special weather statement, Feb 22, 11:15 AM PST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1115 AM PST TUE FEB 22 2005

CAZ042-043-048-050-230200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-

1115 AM PST TUE FEB 22 2005

...A TORNADO WATCH IS IN EFFECT FOR COASTAL AREAS OF SOUTHWEST
CALIFORNIA AND THE ADJACENT COASTAL WATERS UNTIL 6 PM TODAY...

THIS TORNADO WATCH INCLUDES ORANGE COUNTY...THE INLAND EMPIRE...THE
COAST AND VALLEYS OF SAN DIEGO COUNTY...AND THE ORANGE AND SAN DIEGO
COUNTY COASTAL WATERS. THIS WATCH ALSO INCLUDES PORTIONS OF LOS
ANGELES...VENTURA...AND SANTA BARBARA COUNTIES AND THE ADJACENT
COASTAL WATERS.

THIS WATCH HAS BEEN ISSUED BECAUSE CONDITIONS WILL BE FAVORABLE THIS
AFTERNOON FOR THE FORMATION OF WATERSPOUTS...FUNNEL CLOUDS...AND
BRIEF TORNADOES. THESE TORNADOES OFTEN OCCUR WITH LITTLE OR NO
WARNING AND USUALLY LAST ONLY FOR A FEW MINUTES. THUNDERSTORMS MAY
ALSO PRODUCE HAIL TO 1 INCH DIAMETER AND WIND GUSTS TO 70 MPH.
MOVEMENT OF THE STORMS WILL GENERALLY BE TOWARD THE NORTH AT 30
MPH.

IF YOU SEE A TORNADO...OR IF A WARNING IS ISSUED...SEEK SHELTER ON
THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH
AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS
STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

MARTIN
Local storm report, Feb 22, 11:30 AM PST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1130 AM PST TUE FEB 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 AM     HAIL             LAGUNA BEACH            33.54N 117.76W
02/22/2005  0.50 INCH        ORANGE             CA   AIRPLANE PILOT

            PILOT REPORT OF A THUNDERSTORMS WITH 0.5 INCH HAIL AND
            LIGHTNING CLOUD TO GROUND...CLOUD TO CLOUD...AND IN
            CLOUD.

&&

HORTON
Local storm report, Feb 22, 12:24 PM PST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1224 PM PST TUE FEB 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     FUNNEL CLOUD     SAN DIEGO               32.72N 117.16W
02/22/2005                   SAN DIEGO          CA   TRAINED SPOTTER

            FUNNEL CLOUD IN THE CLAREMONT AREA OF SAN DIEGO.

&&

HORTON
Local storm report, Feb 22, 12:30 PM PST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN DIEGO CA
1230 PM PST TUE FEB 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     FUNNEL CLOUD     SAN DIEGO               32.72N 117.16W
02/22/2005                   SAN DIEGO          CA   TRAINED SPOTTER

            FUNNEL CLOUD IN THE CLAREMONT AREA OF SAN DIEGO NEAR
            INTERSTATE 5 AND BALBOA AT 1041 AM AND DISSIPATED AT 1043
            AM.

&&

HORTON

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 2:35 AM PSTFlash Flood WarningSGXRiverside, San Diego115 min
Feb 22, 1:15 PM PSTSpecial Marine WarningSGX60 min
Feb 22, 2:30 PM PSTSpecial Marine WarningSGX90 min
Feb 22, 2:48 PM PSTTornado WarningSGXOrange, San Diego60 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.